Re: Proton Pump Inhibitors and absorption of nutrients
Bellagee, I have been taking PPIs in one form or another for more than 20 years for reflux, they said caused by a hiatal hernia.
Everything was fine until I became menopausal - I immediately started taking the recommended dosage of calcium - and a few years later was diagnosed with osteopenia, which is "mild osteoporosis". I was treated with bone building meds for two years, and it completely reversed. That was 3 years ago. Two years ago I added vitamin D to the mix, which helps the body absorb calcium.
I had a low back and hips x-ray done 2 weeks ago, and from the x-rays they could tell that my bones were "demineralized". I have since had another BMD scan because my doctor is fairly sure that I have osteoporosis.
A sideline is that through trial and error, I found out recently that I am gluten intolerant, so I have cut out wheat from my diet. At the same time I cut out white sugar, chocolate and caffeine.
Back the subject, I decided enough was enough, and I stopped taking my PPI meds (pantoloc) on the weekend just to see if I could do it. I have found that as long as I drink enough water or tea, I don't get heartburn at all. The 2 times that I did, I popped an antacid and it was gone. There's been no withdrawal like in the past-if I'd forget even one of my pantoloc, I'd be disoriented, have a headache, be dizzy, and of course have heartburn that even an antacid couldn't touch.
Long story, but essentially, yes, PPIs will rob you of nutrients, and especially calcium because they prevent the stomach from forming acid, which is essential to cause absorbption of these minerals into our body.
I wish you good health.